Tremble before the Drug Fever

19. May 2011
Share article

Causes of fever are usually bacterial and viral infections. Drugs also come into the picture as 'evildoers'. "Drug fever" makes up about three percent of illness caused by drugs that lead to hospitalisation.

In humans, the reference body temperature is 37°C, +/- 1°C. In some organs, however, the temperature is higher. Thus, the temperature in the liver is 41°C, in the heart it lies at around 38.8°C – likewise significantly higher. This reference value is subject to physiological daily fluctuations of 0.5 to 1°C.
In the presence of an infection, macrophages produce interleukin 1, which finds its way through a weak spot of the blood-brain barrier into the preoptic area in the hypothalamus. There it causes the rise in body temperature. If medication cranks the temperature-dial up, various mechanisms can then be involved:

  • anaphylactic reactions
  • congenital hypersensitivity (idiosyncrasy)
  • substance-related reactions
  • pharmacological reactions
  • changes in thermoregulation.

When “drug fever” occurs after drug intake, it is difficult to predict. With allergic reactions the temperature can already, after a few hours, skyrocket. Antibiotics and cytotoxic drugs only after five to six days act as fever-inducers. Cardiovascular-affecting drugs act particularly slowly: they make the patient sweat only after about 45 days.

With allergy, every minute counts

If a drug brings about a hypersensitivity, the repeated administration of the substance can provoke allergic fever reactions – even back when the first intake took place a number of years earlier. Allergic-type fever reactions run their course very quickly and violently. In this instance, the mortality rate of severe anaphylactic reaction is extremely high.

The patient is however threatened primarily by the anaphylactic reaction, the temperature increase is merely a secondary symptom, which is followed by a volatile circulatory reaction. Patients complain of itching, nausea and dizziness. The release of histamine leads to an expansion of peripheral vessels and a massive drop in blood pressure. The body tries to compensate for this by initiating a drastic increase in heart rate – usually in vain.

Until paramedic assistance or an ambulance arrives, the patient should be placed in the shock position. In pharmacotherapy, doses of adrenalin, antihistamines or corticosteroids have to be sufficiently high. An oral administration of antihistamines or even calcium is seen as a well-intentioned attempt to treat since, until H1-blockers have their effect, several hours pass; The effect of calcium is questionable and not proven.

From the beginning

Congenital hypersensitivity – idiosyncrasy – is genetic. This innate tendency makes the patient react with fever after administration of some drugs. This effect is observed with halothane, quinine, quinidine, and sulfonamides, among others.

Substance-induced reaction

Certain basic chemical structures stimulate the body to increase its temperature. This side effect is dose dependent and can appear with amphotericin B, bleomycin sulfate, cephalosporins and vancomycin.

When a patient receives such a pyrogenically-active substance as an antibiotic in the treatment of an infection, an increase in body temperature often wrongly allows the assumption that the infection has worsened. Raising the dose of the chemotherapeutic agent would worsen the situation.

There are however also favourable fever reactions. Such is the case when medicines have desirable fever-inducing effects. Cytotoxic agents are worth mentioning among these.

Thermoregulation goes crazy

Some drugs reduce heat diffusion, constrict the blood vessels of the skin or increase heat production. Not only medicines but also illicit drugs in this way cause massive hyperthermia. Some of them may increase body temperature to above 43°C, such as the amphetamine derivative MDMA (better known as ecstasy). At such temperatures, the body’s clotting protein and muscle tissue is irreversibly damaged. Particular substances with parasympatholytic or sympathomimetic effects can drive the temperature up. The following substances have effects which centre on temperature control:

  • levothyroxine sodium
  • atropine
  • hyoscyamine
  • tricyclic antidepressants
  • antiallergics

Reduce the fever

Where a medicine makes a patient’s temperature rise, it should – after medical consultation – be immediately discontinued. This is the simplest and most efficient causal therapy. The drug should then be replaced by one from another class of substances. However, if a substitution is not possible for therapeutic reasons, the temperature must be lowered by other drugs.

Antipyretic analgesics such as acetaminophen or acetylsalicylic acid qualify. The potent antipyretic dipyrone (metamizol) is, because of rare but serious side effects, only an agent of second choice. Alternatively, a therapeutic trial with antihistamines or corticosteroids may be useful.

0 rating(s) (0 ø)
Uncategorized

Comments are exhausted yet.

Copyright © 2017 DocCheck Medical Services GmbH
Language:
Follow DocCheck: